Jump to content

okmom: Really need advice


okmom

Recommended Posts

!5 year old daughter has been taking 20mgs of Citalopram for 3 weeks no side effects. Talked to Dr. about taking her off of it and he said to skip a dose every other day for 5 days and to stop. Does this sound like a good idea? I have read about the 10% taper and was wondering if this pertains to people who have only taken it for a few weeks. Because to taper down by 10% would take longer than she has even been taking it. Any advice is welcome please

Link to comment
  • Administrator

Hello, okmom.

 

If someone has been on an antidepressant as short a time as your daughter, the risk of withdrawal symptoms is much less.

 

However, rather than alternating doses -- which really could trigger severe withdrawal -- I would cut the tablets in half, take 10mg for a week; then cut them in half again, and take 5mg for a week. Then, if no problems, drop the 5mg.

 

The extra time is to give your daughter's system time to accommodate to the lower dosages, and to see if withdrawal symptoms might show up. If they do, tapering slower is a good idea.

 

Please let us know how your daughter's taper is going.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Thx so much this sounds like a much safer route to take. When I suggested tapering to her Dr. he acted like I was being ridiculous. Is there a reason that her Dr. and both pharmasist I called said to do it this way? thx

Link to comment
  • Administrator

Alternating doses is a common practice with no scientific evidence to back it up. It has the status of folk wisdom. Doctors tell it to each other.

 

You might point out to the doctor and pharmacist the half-life issues. If they urge people to take their medication regularly to avoid withdrawal symptoms, why do they tell them to skip doses to go off?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

I certainly will express this to her Dr. when i have to ask for a refill to taper down instead of skipping doses. I just wish i had not went against my better judgement putting her on this. thx again for the advise pretty crazy I trust a stranger more than doctors kinda says alot about what we have been through...sigh

Link to comment
  • Administrator

Citalopram comes in a liquid, it may be easier to use that for 5mg and lower doses.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy